Alert archive / Mississippi / Winter Weather Advisories in 2021
Winter Weather Advisory 5, NWS Jackson, MS
NWS Jackson, MS issued this winter weather advisory at Feb 12, 2021, 9:06 PM CST for 23 counties in Mississippi; 5 parishes in Louisiana. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2021, 9:06 PM CST (03:06 UTC)
- Expired
- Feb 13, 2021, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Jackson, MS
All 28 counties
Catahoula Parish, LA, Concordia Parish, LA, Franklin Parish, LA, Madison Parish, LA, Tensas Parish, LA, Adams County, MS, Attala County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clay County, MS, Copiah County, MS, Franklin County, MS, Hinds County, MS, Holmes County, MS, Jefferson County, MS, Leake County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Warren County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 38 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 6:14 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Feb 12, 6:14 PM CST, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
614 PM CST Fri Feb 12 2021
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
MVFR cigs were observed across the north with IFR cigs observed
cntrl and south at 2330Z. These cigs will change little through
20Z Saturday but models suggest cigs wl improve to MVFR areawide
after 20Z. Only very -RA and -DZ were noted on radar across the
northeast. Additional -RA development is still expected after 06Z
across the se half of the area. /22/
&&
.DISCUSSION...
WV imagery this afternoon showing the mid level system in the
northwest Gulf of Mexico beginning to lift out to the northeast as
the next system moves into northwest Mexico. At the surface, a
shallow cold airmass remains entrenched over the area with the axis
of coldest air over the ArkLaMiss Delta region where sub-freezing
temperatures still exist.
Warm advection will continue to lift warm, moist air from the Gulf
northeastward up and over the shallow cold air mass producing
periods of light rain over the south with patchy drizzle over the
north. As temperatures cool this evening, the freezing line will
drop back to the south where some of the light drizzle and light
rain could begin to freeze. With the transient nature of the
expected precipitation and the light amounts, would only expect a
light glazing to occur. Have opted not to issue a Winter Weather
Advisory at the moment, preferring to wait until it materializes.
Instead, will put in the HWO.
Warm advection continues Saturday with light rains continuing over
the southeast. To the northwest, though limited warming will occur,
model data and bufr soundings are showing a surge of drier air in
the lower levels, setting the stage for the next winter event
later in the weekend. /GG/
Tomorrow Night through Friday:
While only small adjustments have been made to the weather
elements in the forecast through the end of this next week, it is
worth highlighting up front: Significantly cold temperatures and a mix
of winter weather threats will impact the ArkLaMiss region through
much of the week ahead. The current forecast continues to trend
toward a blend of deterministic model guidance for max
temperatures and min temperatures for most days, because the
shallow Arctic air mass is likely captured most fully in the
higher resolution guidance runs. MOS guidance and bias-corrected
output are of little value, and regional observations from back in
the Arctic air mass have proven it to be colder than the "average"
guidance has indicated. Also, when considering the cloudy weather,
on-and-off precipitation, and likelihood of some wintry
precipitation to impact the larger region, colder temperatures
are sure to verify. Temperatures will be less severely cold in the
Pine Belt region of southeast Mississippi, but even there may
drop below 20 degrees on the coldest night.
A Winter Storm Watch has been added to much of the area, including
southeastern Arkansas, northeast Louisiana, and all but far
eastern portions of central and southern Mississippi. The Watch
will begin Sunday afternoon, when chances for accumulating
freezing rain and sleet begin to increase in the area. Although
some impacts may develop during the day Sunday, the greatest
chances will be Sunday night into Monday as a shortwave trough
lifts warm, moist air over the shallow Arctic air mass. For now,
precipitation type remains a little uncertain due to a question of
how far north the "warm nose" will extend, but decent
precipitation rates could lead to either significant accumulations
of sleet or freezing rain either way. We will continue to refine
the forecast as the event progresses. If the boundary layer is
sufficiently cold, some flurries could mix in at times when
precipitation intensity drops off.
Some guidance continues to show a coastal low pressure system
develop along the cold front over the Gulf of Mexico on Wednesday
and lift it northeastward, and this should result in at least
some warming across portions of our area. Optimistically, even the
Delta could warm above freezing, but current model consensus has
max temperatures in Greenville around 32-34 degrees Wednesday.
Pine Belt locations could warm more substantially depending on
the track of the low, and a few thunderstorms could even develop.
Otherwise, the unwanted return of wintry weather is quick behind
the brief warm up. Arctic air in the region should get pulled back
into the area behind this low pressure system, and the
indications at this time are for an additional round of wintry
precipitation mix to affect the area around Thursday into Friday.
Cold temperatures in the 20 to 30 degree range could return for
Thursday night behind this system. Hopefully if trends hold true,
this late-week system should shove the Arctic air mass out of our
region. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 31 39 30 37 / 24 28 14 36
Meridian 35 43 33 42 / 44 44 14 19
Vicksburg 29 37 27 32 / 15 21 16 43
Hattiesburg 37 47 37 46 / 46 49 14 19
Natchez 28 39 29 35 / 18 24 16 42
Greenville 27 33 24 27 / 6 12 14 49
Greenwood 28 37 26 33 / 8 16 14 40
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Storm Watch from Sunday afternoon through late Monday
night for MSZ018-019-025>030-032>037-040>044-047>050-
053>055-059>062.
LA...Winter Storm Watch from Sunday afternoon through late Monday
night for LAZ007>009-015-016-023>026.
AR...Winter Storm Watch from Sunday afternoon through late Monday
night for ARZ074-075.
&&
NF/22/GGHazardous weather outlook, Feb 12, 4:37 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 437 PM CST Fri Feb 12 2021 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038- 040>045-047>050-053-054-059>062-132245- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln- 437 PM CST Fri Feb 12 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Saturday ICE ACCUMULATION THREAT...Limited TIMING...Tonight A few periods of light freezing rain and light freezing drizzle with light icing of bridges and overpasses could occur at times from this evening into Saturday morning. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday As arctic air pushes into the region this weekend into early next week, the threat for dangerous cold and winter weather will increase, especially over western and northern portions of the area. We continue to be confident in a winter weather event occurring over the region in the Monday to Monday night time frame with ice and sleet accumulation looking more likely. The coldest temperatures and lowest wind chill readings will most likely be from late Monday into Tuesday following the winter weather system. Persons in the ArkLaMiss region and central Mississippi should continue to monitor closely updates to this developing winter weather and dangerous cold event. (https://www.weather.gov/images/jan/graphicast/2.png) (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ031-039-046-051-052-055>058-063>066-072>074-132245- Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper- Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 437 PM CST Fri Feb 12 2021 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday As arctic air pushes into the region this weekend into early next week, the threat for dangerous cold and winter weather will increase, especially over western and northern portions of the area. We continue to be confident in a winter weather event occurring over the region in the Monday to Monday night time frame with ice and sleet accumulation looking more likely. The coldest temperatures and lowest wind chill readings will most likely be from late Monday into Tuesday following the winter weather system. Persons in the ArkLaMiss region and central Mississippi should continue to monitor closely updates to this developing winter weather and dangerous cold event. (https://www.weather.gov/images/jan/graphicast/2.png) (https://www.weather.gov/images/jan/graphicast/3.png) 20 && ...HAZARD LEGEND... *ICE ACCUMULATION* Extreme...Roads impassable and widespread power outages likely. Significant...Dangerous travel conditions and numerous power outages possible. Elevated...Difficult travel conditions and sporadic power outages possible. Limited...Light icing of bridges and overpasses. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR WINTER WEATHER ISSUES... Current Winter Weather... https://www.weather.gov/jan/safe_Winter Day 1 through 3 Winter Threats... https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml Winter Impact Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 7:22 PM CST | River Flood Advisory | JAN | Attala, Holmes | 17 hr |
| Feb 13, 3:13 PM CST | Winter Storm Warning | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 48 hr |
Nearby
Winter Weather Advisories in Mississippi, 2021Winter Weather Advisories in Louisiana, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.